Infants accidentally being overdosed on medication - KFDA - NewsChannel 10 / Amarillo News, Weather, Sports

Infants accidentally being overdosed on medication

Amarillo, TX - You could accidentally put your infant at serious risk if you make what's becoming a more common mistake.

The Texas Panhandle Poison Center receives around twenty calls a month regarding accidental overdoses.

This is happening all over the U.S. and has the FDA along with doctors concerned.

That's why there are new changes to solve that problem.

Newer less concentrated acetaminophen products are hitting the shelves.

Several manufacturers, like Tylenol, are trying to help reduce confusion for parents.

"What they're doing is they took the infants Tylenol off the market and have replaced everything with the original children's dosage concentration that way everything's going to be the same," says Dr. Mariada George, Panhandle Pediatrics.

Area pediatricians say they are already doing what they can to inform parents of the new changes.

"Now we're using 160 mg per 5 mL and we explain to them that this is how much you give. We'll tell them to look at the concentration first. That's how we're trying to make sure that they're not giving overdoses and that they're giving the correct amount," says Dr. Mariada George, Panhandle Pediatrics.

Along with the new formula, you're also given a new measuring device.

You used to be given a dropper but now you're given a syringe, that way you can better measure the amount of liquid being used.

If you don't follow the guidelines specifically, you could be doing more harm then good.

"Symptoms are definitely going to vary based on the child's age. In an infant it may be vomiting, it may be sleepiness. The main risk factors in overdosing acetaminophen are liver failure and even death," says Dr. Johnny Faircloth, Texas Tech Physicians.

The problem right now is that the old version is still being sold in stores.

It's recommended that you start buying the newer version, but if you still have the old one, you just need to take precautions.

"You can still give it but you need to let your pediatrician know which concentration you're using so they can give you an appropriate dose," says Dr. Johnny Faircloth, Texas Tech Physicians.

Powered by Frankly